Ohio, 2026Winter Weather in Ohio, January 1, 2026
January 1, 2026 · NWS PBZ · 4 events in 4 counties and zones
An upper wave dropping south across the Great Lakes and it's associated cold front brought widespread accumulating snow to the region New Year's Eve and into the new year across the ridges of western Pennsylvania and northern West Virginia. Enhanced orographic lift resulted in higher totals across the Laurel Highlands and eastern West Virginia ridges, with relatively high snow ratios between…
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper wave dropping south across the Great Lakes and it's associated cold front brought widespread accumulating snow to the region New Year's Eve and into the new year across the ridges of western Pennsylvania and northern West Virginia. Enhanced orographic lift resulted in higher totals across the Laurel Highlands and eastern West Virginia ridges, with relatively high snow ratios between 18:1 and 21:1. Widespread Advisory level snow was also observed across the region, ranging from 2.5 inches to 5.5 inches outside of the ridges of Pennsylvania and West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 31, 9:46 PM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Dec 31, 9:46 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
946 PM EST Wed Dec 31 2025
.SYNOPSIS...
A new disturbance will bring accumulating snow and widespread
impacts, especially in the ridges through early New Year's Day.
Heavy snow showers/squalls likely affect holiday travel New
Year's Eve. Snow tapers off Thursday morning, with quieter,
drier and warmer conditions expected Friday into the weekend.
&&
.NEAR TERM /UNTIL 7 AM THURSDAY MORNING/...
KEY MESSAGES:
- Steady snow from north to south tonight
- A band of heavy snow showers/squalls cross the region overnight
creating hazardous holiday travel
- Snow tapers quickly before sunrise Thursday
---------------------------------------------------------------
Another shortwave rounding the trough presses towards the
region from the Great Lakes. At the SFC a cold front moves
southward through northern Ohio and across the forecast region.
The cold front itself looks to cross the region from north to south
between 10pm-3am (likely crossing the Pittsburgh Metro between
12am-1am). Along this front, a narrow band of heavy snow
showers/squalls. These squalls can bring near zero visibility
and intense snowfall, with rates as high as 1- 1.5"/hr. Squalls
will create very dangerous travel conditions across the region
tonight shortly after midnight as many holiday travelers take to
the roads. Snow Squall Warnings will be issued as needed.
Lower elevations are likely to receive between 2 to 5 inches of
snow. Enhanced orographic lift will bring higher totals of roughly 6
to 10 inches across the PA/WV ridges. A light and fluffy snow is
expected, with snow ratios beginning closer to 16:1 and rising
towards 21:1 behind the front. Winds can gust between 35-45 mph in
the PA/WV ridges. Gusty winds paired with light snow create a high
likelihood of blowing snow further reducing visibility in these
areas.
Dry air advances very quickly behind the front and snowfall may
begin to taper just a couple of hours behind the front itself. NW
flow off the lakes likely sustains both lake enhanced and
orographically forced snow showers longer than snow across the
lowlands.
With ongoing snow, gusty winds and wind chill values ranging from
the single digits north to nearing 20 degrees south, it will be a
rather poor night to ring in the New Year anywhere outdoors.
&&
.SHORT TERM /7 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
KEY MESSAGES:
- Possible light snow mainly north of PGH
- Dry conditions Friday afternoon through the weekend
- Continued below normal temperatures
----------------------------------------------------------------
Boundary layer winds are expected to shift from northwest to
west Thursday which should reduce any lake-enhanced snow
coverage north of Pittsburgh. Temperatures will remain well
below normal in the cold advection behind the recent front, and
with the continued breezy conditions, wind chill values are
forecast to fall into the single digits to below zero.
Coverage should then increase Thursday night into Friday
morning with a crossing shortwave, but any accumulation should
be relatively light. The western CONUS ridge that has kept
troughing over the east is progged to broaden and shift slightly
east, which should result in mainly dry conditions Friday
afternoon through Saturday, but below normal temperatures will
continue.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
KEY MESSAGES:
- Temperatures trend up Monday and Tuesday
- Precipitation chances return
-------------------------------------------------------------------
Mainly dry conditions with below normal temperatures are
expected to continue Sunday with very little change in the
overall pattern. The pattern becomes more zonal to start off
next week, and temperatures should trend up Monday and Tuesday,
finally back to near normal by Tuesday. Precipitation chances
also return under this pattern. Monday and Tuesday, PoPs are
relatively low. Currently the best chance for more widespread
precipitation looks to be the middle of next week, where NBM
guidance shows 12hr PoPs between 40 and 50%.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
KEY MESSAGES:
- Light to briefly moderate snow this evening prior to cold
front
- Snow squall likely along frontal boundary, with 1"+/hr rates
and significantly reduced visibilities
- Trending dry by mid morning Thursday
------------------------------------------------------------
Shortwave-induced ascent will fuel an area of light to briefly
moderate snow having ~ 0.25"/hr rates this evening ahead of the
approaching surface cold front. That frontal boundary will
induce a narrow band of snow squall-like conditions of brief
heavy snowfall, significantly reduced visibilities, and
increased wind gusts out of the northwest. TAF timing was
narrowed to 1 to 2 hour most-likely windows as its movement and
thickness are not likely to support IFR/LIFR conditions beyond
an hour.
Dry, cold advection after frontal passage should result in
scattered light snow showers and ceilings rises toward MVFR
before dawn Thursday that trends toward no snow showers after
18z. A mixture of scattered to broken low VFR to high MVFR
stratocu should characterize the rest of the TAF period with
northwest wind dwindling as the trough axis moves east and
diurnal mixing wanes.
Outlook...
Lingering northwest flow and shortwave movement may induce areas
of broken MVFR overnight Thursday into Friday within light
snow, otherwise building high pressure favors VFR and dry
weather by Friday night that should persist into the weekend.
The next restriction and precipitation chances are unlikely to
occur until early next week.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 10 AM EST Thursday for
PAZ007>009-013>016-020>022-029-031-073-075-077-078.
Winter Storm Warning until 10 AM EST Thursday for PAZ074-076.
OH...Winter Weather Advisory until 10 AM EST Thursday for
OHZ039>041-049-050-059-069.
WV...Winter Weather Advisory until 10 AM EST Thursday for
WVZ001>004-012-021-509.
Winter Storm Warning until 10 AM EST Thursday for WVZ510>514.
&&
SYNOPSIS...AK
NEAR TERM...AK
SHORT TERM...88
LONG TERM...Hefferan/88
AVIATION...FrazierHazardous weather outlook, Dec 31, 1:00 PM EST, 11 hours before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
100 PM EST Wed Dec 31 2025
OHZ048-057-058-068-011800-
Coshocton-Muskingum-Guernsey-Noble-
100 PM EST Wed Dec 31 2025
This Hazardous Weather Outlook is for east central Ohio.
.DAY ONE...This afternoon and tonight.
Snow chances increase late this evening into the overnight time
period; expect 1-2 inches of snow that could impact travel. Snow
squalls could briefly occur.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Early morning snow Thursday could impact the morning rush hour.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ074-076-WVZ510>514-011800-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
100 PM EST Wed Dec 31 2025
...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST THURSDAY...
This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Heavy snow expected. Total snow accumulations between 6 and
9 inches. Winds gusting as high as 45 mph. Snow squall conditions
will be possible during the evening and overnight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-049-050-059-069-PAZ007>009-013>016-020>022-029-031-073-
075-077-078-WVZ001>004-012-021-509-011800-
Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Belmont-Monroe-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Washington-Greene-Westmoreland-Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
100 PM EST Wed Dec 31 2025
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THURSDAY...
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Total snow accumulations between 3 and 5 inches. Snow squall
conditions will be possible during the evening and overnight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Dec 31, 10:43 PM EST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1043 PM EST Wed Dec 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM Snow 2 W Plum 40.49N 79.78W
12/31/2025 M3.0 Inch Allegheny PA Public
&&
RACKLEYLocal storm report, Dec 31, 10:57 PM EST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1057 PM EST Wed Dec 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 PM Snow Squall 4 ESE Mercer 41.20N 80.16W
12/31/2025 Mercer PA Mesonet
Road sensor measured less than 900ft
visibility along I-80 and I-79.
&&
SKHLocal storm report, Dec 31, 10:59 PM EST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1059 PM EST Wed Dec 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM Snow 2 SSW Enon Valley 40.83N 80.48W
12/31/2025 M3.0 Inch Beaver PA NWS Employee
&&
RACKLEYLocal storm report, Dec 31, 11:20 PM EST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1120 PM EST Wed Dec 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 PM Snow 1 NNE Salem 40.91N 80.85W
12/31/2025 M2.8 Inch Columbiana OH Public
&&
RACKLEYLocal storm report, Dec 31, 11:28 PM EST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1128 PM EST Wed Dec 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 PM Snow Brackenridge 40.61N 79.74W
12/31/2025 M5.0 Inch Allegheny PA Public
&&
RACKLEYLocal storm report, Dec 31, 11:59 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1159 PM EST Wed Dec 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM Snow 1 N Carnot-Moon 40.53N 80.22W
12/31/2025 M3.5 inch Allegheny PA Official NWS Obs
Total through midnight. Happy New Year!
&&
Event Number PBZ2616097
RackleyWinter Weather, Belmont
- When
- January 1, 12:00 AM EST to 10:00 AM EST
- Where
- Belmont forecast zone
- Reported by
- Public
- Coordinates
- 40.016, -80.988 (the zone’s center; the record gives no point)
Widespread snowfall, generally exceeding advisory criteria but falling short of warning criteria, fell across the county with amounts ranging from 3-5 inches and the highest total of 4 inches reported by the Public in Bellaire.
Winter Weather, Carroll
- When
- January 1, 12:00 AM EST to 10:00 AM EST
- Where
- Carroll forecast zone
- Reported by
- Public
- Coordinates
- 40.580, -81.090 (the zone’s center; the record gives no point)
Widespread snowfall, generally exceeding advisory criteria but falling short of warning criteria, fell across the county with amounts ranging around 3 inches reported in Leesville.
Winter Weather, Columbiana
- When
- January 1, 12:00 AM EST to 10:00 AM EST
- Where
- Columbiana forecast zone
- Reported by
- Public
- Coordinates
- 40.768, -80.777 (the zone’s center; the record gives no point)
Widespread snowfall, generally exceeding advisory criteria but falling short of warning criteria, fell across the county with amounts around 3 inches and the highest total of 4 inches reported by the public in East Liverpool.
Winter Weather, Tuscarawas
- When
- January 1, 12:00 AM EST to 10:00 AM EST
- Where
- Tuscarawas forecast zone
- Reported by
- Public
- Coordinates
- 40.441, -81.474 (the zone’s center; the record gives no point)
Widespread snowfall, generally exceeding advisory criteria but falling short of warning criteria, fell across the county with amounts around 3 inches and the highest total of 3.5 inches reported by the public 2 miles north of New Philadelphia.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, January 1, 20261 death · 2 injured · 1 event
- Cold in Alabama, January 1, 20261 death · 1 event
- Winter Weather in Pennsylvania, January 1, 202639 events
- Heavy Snow and Winter Weather in West Virginia, January 1, 202631 events
- Coastal Flood and High Surf in California, January 1 to 5, 202626 events
- Drought in Georgia, January 1 to 31, 202623 events
- Drought in Missouri, January 1 to 31, 202623 events
- Drought in Texas, January 1 to 31, 202622 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 1, 202622 events
- Drought in Texas, January 1 to 31, 202621 events
- Drought in Maine, January 1 to 30, 202618 events
- Drought in Florida, January 1 to 31, 202618 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1309030, 1309031, 1309032, 1309034.